question-icon

Can Prednisone cause high blood sugar?

default
Posted on Fri, 19 May 2017
Question: How does prednisone affect your blood sugars. Would it cause your blood glucose to elevate? If so, by how much?

doctor
Answered by Dr. Mirjeta Guni (19 minutes later)
Brief Answer:
Corticosteroids increase the blood sugar;

Detailed Answer:
Hello,
I have gone carefully through your concern.

Yes, corticosteroid therapy can increase the blood glucose causing Diabetes in persons who did not have high blood sugars before or deteriorate it in patients who have been diagnosed with Diabetes before.

The increase on blood sugar varies from individual to individual.

Usually, we recommend to increase the dose of oral tablets or start insulin therapy if the blood sugar is too high.

If you have been taking the blood sugar under control with diet then it is time to start oral tablets.
Your physician will prescribe the right tablets for you (depending on fasting blood sugar, BMI, liver and renal function etc).

However, 9mg is relatively a low dose, so the chances to respond to oral therapy are high.

Hope the information will help. Feel free to ask further.

Kind regards,
Dr.Mirjeta



Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2341 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can Prednisone cause high blood sugar?

Brief Answer: Corticosteroids increase the blood sugar; Detailed Answer: Hello, I have gone carefully through your concern. Yes, corticosteroid therapy can increase the blood glucose causing Diabetes in persons who did not have high blood sugars before or deteriorate it in patients who have been diagnosed with Diabetes before. The increase on blood sugar varies from individual to individual. Usually, we recommend to increase the dose of oral tablets or start insulin therapy if the blood sugar is too high. If you have been taking the blood sugar under control with diet then it is time to start oral tablets. Your physician will prescribe the right tablets for you (depending on fasting blood sugar, BMI, liver and renal function etc). However, 9mg is relatively a low dose, so the chances to respond to oral therapy are high. Hope the information will help. Feel free to ask further. Kind regards, Dr.Mirjeta